Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 88, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Apr 20, 2011, 5:25 AM CDT for Jackson County, Madison County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 20, 2011, 5:25 AM CDT (10:25 UTC)
- Expired
- Apr 20, 2011, 6:00 AM CDT
- In force
- 35 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
Counties Jackson County, AL, Madison County, AL
The radar
The Northeast Alabama radar (KHTX), 25 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 3:37 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 10.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1997 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1626 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 7.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:44 AM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Apr 20, 2:44 AM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 244 AM CDT WED APR 20 2011 .DISCUSSION... EARLY THIS MORNING A LEWP CONTINUES TO PROGRESS EASTWARD ACROSS TN...RACING AHEAD OF THE MAIN COLD FRONT WHICH STILL LIES JUST WEST OF THE MS RIVER. ADDITIONAL CONVECTION HAS BEEN DEVELOPING OVER THE PAST FEW HOURS ALONG THE FRONTAL BOUNDARY AND MOVING EASTWARD. THE BEST SHEAR/COLD POOL BALANCE WITH THE INITIAL LEWP HAS BEEN ACROSS THE N/S ORIENTED PORTION OF THE LINE WHERE THE MAJORITY OF DMG OCCURRED OVER NW AND W CENTRAL TN. THE SOUTHERN PORTION OF THE LINE HAS BEEN ALIGNED MORE PARALLEL TO THE BULK SHEAR VECTORS AND HAS SEEN THE COLD POOL OUTRUN THE CONVECTION. THE QUESTION THEN BECOMES...HAS THIS FIRST ROUND HELPED BREAK THE CAP FURTHER SOUTH OR HAS IT USED UP THE ENV ENERGY. FOR TODAY INTO TONIGHT...THE MAIN COLD FRONT WILL SLOWLY BECOME MORE NE/SW ORIENTED THROUGH THE DAY AND SAG SOUTH ACROSS N AL BEFORE STALLING OUT TONIGHT OVER THE BMX CWA. IN TERMS OF SEVERE WEATHER POTENTIAL...THE BEST INSTABILITY STILL LOOKS TO REMAIN MORE TOWARD CENTRAL MS WHILE SHEAR PROFILES ARE BETTER FURTHER NE. THE MAIN SHORT TERM MODELS /NAM...RUC..AND WRF/ ALL POINT AT REDEVELOPMENT ACROSS OUR CWA LATE THIS MORNING THROUGH TONIGHT. MODEL SOUNDINGS ALL POINT AT MAIN THREATS OF LOCALLY HEAVY RAINFALL...DAMAGING WINDS...AND HAIL. PWAT VALUES APPROACH 1.5 INCHES LATER TODAY AND REMAIN AT LEAST ABOVE 1.2 INCHES ACROSS N AL THROUGH FRIDAY MORNING. THESE VALUES ARE CLOSE TO THE 99TH PERCENTILE OF NORMAL PWAT VALUES FOR THIS TIME OF YEAR. WHILE MOISTURE TRANSPORT VEC MAGNITUDE VALUES DROP SIGNIFICANTLY AFTER THIS AFTERNOON...THE WEAK ELEVATED FLOW PARALLEL TO THE STALLED FRONTAL BOUNDARY MAY STILL PROMOTE QUITE A BIT OF RAINFALL OVER THE NEXT COUPLE OF DAYS. BEYOND THURSDAY...NOT MUCH HAS CHANGED WITH THE GOING FORECAST. THE OVERALL PATTERN STILL LOOKS TO KEEP SFC SOUTHERLY FLOW ACROSS THE SOUTHEAST AND THEREFORE A WARM AND MOIST SUMMER-LIKE AIRMASS THROUGH THE BEGINNING OF NEXT WEEK. MODEL AGREEMENT...AT LEAST AMONG THE DETERMINISTIC MODELS...HAS LOOKED QUITE GOOD FOR MUCH OF THE EXTENDED UNTIL DAY 7. THE GFS STRENGTHENS THE LONGWAVE TROF RAPIDLY AS IT CROSSES THE ROCKIES ON TUESDAY AND QUICKLY PUSHES A FRONTAL BOUNDARY ACROSS THE AREA TUESDAY NIGHT...COMPLETE WITH ANOTHER ROUND OF SHOWERS AND T-STORMS. THE EURO DIGS THE MAIN TROF FURTHER SOUTH AND IS THEREFORE SLOWER WITH THE FRONTAL PROGRESSION EASTWARD. HAVE TRENDED TOWARD THE EURO SOLN BUT REALITY WILL LIKELY BE SOMEWHERE BETWEEN THE SLOWER GFS AND THE FASTER EURO...CLOSER TO ENSEMBLE OUTPUT. && .AVIATION... FOR 06Z TAFS...SFC LOW NOW ALONG THE INDIANA/OHIO BORDER WITH CDFNT ACROSS SERN MO/CENTRAL AR. TIMING OF SHRA/TSRA STILL LOOKS TO BE BETWEEN 06Z AND 07Z AT KMSL AND ARND 09Z AT KHSV. THE CHC OF SHRA/TSRA SHOULD CONTINUE THRU 15Z WEDNESDAY MRNG FOR BOTH TAFS. MODELS HINT AT A BREAK IN THE PCPN UNTIL ARND 19Z...THEN AS CDFNT MOVES ACROSS THE CWA THERE WILL BE THE CHC OF MORE SHRA/TSRA FOR BOTH KMSL AND KHSV WEDNESDAY AFTN. THE THREAT OF PCPN SHOULD TAPER OFF AFTER 00Z WEDNESDAY EVENING. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 79 56 77 63 84 / 80 50 50 30 20 SHOALS 79 56 77 63 84 / 80 50 50 20 20 VINEMONT 78 55 76 62 80 / 80 60 60 30 20 FAYETTEVILLE 78 56 77 61 81 / 80 40 50 40 30 ALBERTVILLE 77 56 76 60 81 / 80 60 60 30 20 FORT PAYNE 77 58 77 62 78 / 80 50 60 40 30 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && DISCUSSION...CCC AVIATION...007
Hazardous weather outlook, Apr 20, 4:53 AM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 453 AM CDT WED APR 20 2011 ALZ001>010-016-TNZ076-096-097-202000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 453 AM CDT WED APR 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... A LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE TENNESSEE VALLEY THIS MORNING. DAMAGING WINDS...HAIL...LOCALIZED HEAVY RAIN AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THIS INITIAL LINE OF STORMS THROUGH THE MORNING HOURS. THE MAIN COLD FRONT WILL EVENTUALLY PUSH ACROSS THE AREA LATER TODAY...SPARKING ADDITIONAL SHOWERS AND THUNDERSTORMS. SOME STRONG TO SEVERE STORMS WILL BE POSSIBLE...WITH LOCALLY HEAVY RAINFALL...DAMAGING WINDS AND LARGE HAIL AS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE ON THURSDAY AS THE FRONT STALLS BRIEFLY IN THE AREA. A FEW STRONG STORMS ARE POSSIBLE DURING THE AFTERNOON HOURS ON THURSDAY...WITH LOCALLY HEAVY RAINFALL AND HAIL AS THE GREATEST THREATS. THIS FRONT WILL FINALLY PUSH BACK NORTH AND OUT OF THE AREA ON FRIDAY...ENDING THE RAIN CHANCES ACROSS THE AREA. CHANCES FOR THUNDERSTORMS WILL CONTINUE EACH DAY FROM SUNDAY THROUGH TUESDAY AS THE AREA REMAINS IN A WARM AND HUMID AIR MASS. THUNDERSTORM COVERAGE WILL LIKELY BE SPARSE DURING THIS PERIOD. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS REQUESTED THROUGH THIS MORNING AND IS POSSIBLE AGAIN THIS AFTERNOON. CCC
In the hours before
Local storm report, Apr 20, 3:38 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
338 AM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM HAIL SEWANEE 35.20N 85.92W
04/20/2011 E0.50 INCH FRANKLIN TN LAW ENFORCEMENT
&&
CCROWESpecial weather statement, Apr 20, 4:05 AM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
405 AM CDT WED APR 20 2011
ALZ005-006-200930-
LIMESTONE-MADISON-
405 AM CDT WED APR 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LIMESTONE AND MADISON
COUNTIES UNTIL 430 AM CDT...
AT 405 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM CENTERED AROUND TANNER...OR 5 MILES SOUTH OF
ATHENS...MOVING EAST AT 55 MPH.
PEA SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED
WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
CAPSHAW.
MADISON...HARVEST.
GLADSTONE.
NORMAL...HUNTSVILLE.
MOORES MILL...DEPOSIT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
WEDNESDAY MORNING FOR NORTHERN ALABAMA.
&&
LAT...LON 3491 8632 3488 8634 3485 8634 3484 8633
3476 8633 3474 8634 3474 8635 3472 8635
3465 8700 3484 8698 3494 8632
TIME...MOT...LOC 0905Z 259DEG 47KT 3474 8689
KULASpecial weather statement, Apr 20, 4:44 AM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
444 AM CDT WED APR 20 2011
ALZ006-009-201015-
JACKSON-MADISON-
444 AM CDT WED APR 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JACKSON AND NORTHERN
MADISON COUNTIES UNTIL 515 AM CDT...
AT 444 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DEPOSIT...OR NEAR MOORES MILL...MOVING EAST
AT 55 MPH.
PEA SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED
WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
HOLLYTREE.
PRINCETON...LARKIN.
ESTILLFORK...SKYLINE.
HYTOP...JERICHO.
BASS...STEVENSON.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
WEDNESDAY MORNING FOR NORTHERN ALABAMA.
&&
LAT...LON 3483 8584 3478 8648 3493 8647 3500 8613
3499 8583
TIME...MOT...LOC 0944Z 257DEG 47KT 3483 8639
KULASpecial weather statement, Apr 20, 4:45 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
445 AM CDT WED APR 20 2011
TNZ076-096-097-201030-
FRANKLIN-LINCOLN-MOORE-
445 AM CDT WED APR 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...LINCOLN AND MOORE
COUNTIES UNTIL 530 AM CDT...
AT 440 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SHELBYVILLE TO
BOONEVILLE TO BELLEVIEW...MOVING EAST AT 55 MPH.
PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
SMITHLAND...MARBLE HILL.
OAK GROVE...HURDLOW.
TIMS FORD LAKE...LEXIE CROSSROADS.
WOODS RESERVOIR...MAXWELL.
WINCHESTER...DECHERD.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CDT WEDNESDAY MORNING
FOR CENTRAL TENNESSEE.
&&
LAT...LON 3542 8625 3540 8626 3538 8624 3538 8627
3536 8623 3535 8619 3537 8612 3536 8602
3529 8591 3523 8589 3523 8586 3513 8586
3499 8668 3524 8649 3535 8647 3534 8642
3542 8628
TIME...MOT...LOC 0945Z 256DEG 48KT 3547 8635 3526 8638
3505 8653
KULALocal storm report, Apr 20, 4:48 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
448 AM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 AM LIGHTNING RED BAY 34.44N 88.14W
04/20/2011 FRANKLIN AL EMERGENCY MNGR
HOUSE STRUCK BY LIGHTNING IN THE TOWN OF RED BAY.
0435 AM LIGHTNING RUSSELLVILLE 34.51N 87.73W
04/20/2011 FRANKLIN AL EMERGENCY MNGR
HOUSE STRUCK BY LIGHTNING IN THE TOWN OF RUSSELLVILLE.
0435 AM LIGHTNING VINA 34.38N 88.06W
04/20/2011 FRANKLIN AL EMERGENCY MNGR
CAR STRUCK BY LIGHTNING AND ON FIRE NEAR THE TOWN OF
VINA.
&&
CCROWESpecial weather statement, Apr 20, 4:59 AM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
459 AM CDT WED APR 20 2011
ALZ004-005-201030-
LAWRENCE-LIMESTONE-
459 AM CDT WED APR 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE AND LIMESTONE COUNTIES
UNTIL 530 AM CDT...
AT 459 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HILLSBORO...OR 12 MILES WEST OF DECATUR...
MOVING EAST AT 60 MPH.
PEA SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED
WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
TANNER...ATHENS.
FRENCH MILL.
CAPSHAW...BETHEL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
WEDNESDAY MORNING FOR NORTHERN ALABAMA.
&&
LAT...LON 3499 8680 3467 8679 3462 8698 3465 8702
3467 8708 3469 8710 3459 8711 3457 8720
3474 8727 3489 8704
TIME...MOT...LOC 0959Z 251DEG 52KT 3468 8712
KULAThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 1:52 AM CDT | Special Weather Statement | HUN | Lauderdale | 38 min |
| Apr 20, 3:55 AM CDT | Severe Thunderstorm Warning | HUN | Franklin | 35 min |
| Apr 20, 4:05 AM CDT | Special Weather Statement | HUN | Limestone, Madison | 25 min |
| Apr 20, 4:16 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 29 min |
| Apr 20, 4:29 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence, Limestone | 31 min |
| Apr 20, 4:44 AM CDT | Special Weather Statement | HUN | Jackson | 31 min |
| Apr 20, 4:56 AM CDT | Severe Thunderstorm Warning | HUN | Cullman, Lawrence, Morgan | 34 min |
| Apr 20, 4:59 AM CDT | Special Weather Statement | HUN | Limestone | 31 min |
| Apr 20, 5:19 AM CDT | Severe Thunderstorm Warning | HUN | Cullman, Limestone, Madison, Marshall, Morgan | 41 min |
| Apr 20, 5:33 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson, Madison, Marshall | 27 min |
| Apr 20, 5:59 AM CDT | Special Weather Statement | HUN | DeKalb, Jackson | 46 min |
| Apr 20, 6:08 AM CDT | High Wind Warning | HUN | Cullman, DeKalb, Jackson, Marshall, Morgan | 61 min |
| Apr 20, 6:29 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 16 min |
| Apr 20, 6:42 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 18 min |
| Apr 20, 1:38 PM CDT | Flash Flood Watch | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 14 hr |
| Apr 20, 4:47 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 25 min |
| Apr 20, 6:51 PM CDT | Special Weather Statement | HUN | Franklin | 39 min |
| Apr 20, 2:54 AM CDT | Special Weather Statement | HUN | Moore | 21 min |
| Apr 20, 3:27 AM CDT | Special Weather Statement | HUN | Franklin | 48 min |
| Apr 20, 4:45 AM CDT | Special Weather Statement | HUN | Franklin, Moore | 45 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.